Oklahoma, 2015

High Wind in Oklahoma, April 8, 2015

April 8, 2015 · NWS AMA · 1 event in 1 county or zone

Strengthening low pressure over Southeast Colorado resulted in a tight pressure gradient. As the dryline mixed eastward during the afternoon southwesterly winds increased.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strengthening low pressure over Southeast Colorado resulted in a tight pressure gradient. As the dryline mixed eastward during the afternoon southwesterly winds increased. Although sustained winds were generally 20 to 35 mph, sporadic wind gusts at or above 60 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 11:41 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 8, 11:41 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CDT WED APR 8 2015

.AVIATION...
WITH DEPARTURE OF CIRRUS SHIELD...EXPECT SOUTHWEST SURFACE WINDS TO
GUST IN EARNEST THIS AFTERNOON.  SOME BLOWING DUST MAY BE LOFTED BY
THE WINDS.  WILL MONITOR AND AMEND IF THIS BECOMES MORE OF A
CERTAINTY.  ANY THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE WELL
EAST OF ALL TERMINALS.  SURFACE WINDS EXPECTED TO DIMINISH BY 02Z
THURSDAY...BUT WILL REMAIN ABOVE 15 KT DURING THE EVENING.  COLD
FRONT EXPECTED TO PASS THROUGH TERMINALS BETWEEN 07Z AND 15Z THURSDAY
WITH SURFACE WINDS SHIFTING TO NORTHWEST AND THEN NORTH.  NO LOW
CLOUDS OR VISIBILITY RESTRICTIONS WITH FRONTAL PASSAGE.  APART FROM
ANY BLOWING DUST TODAY...VFR FORECAST CONTINUES NEXT 24 HOURS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 615 AM CDT WED APR 8 2015/

AVIATION...
A COLD FRONT HAS SLIPPED PAST THE GUY TAF SITE EARLY THIS MORNING.
LOW CLOUDS AND FOG SHOULD FILL IN BEHIND IT FOR THE NEXT FEW HOURS.
BUT...SOUTHWEST WINDS SHOULD EVENTUALLY PREVAIL TODAY AND THE LOW
CLOUDS AND FOG SHOULD DISSIPATE BY MID DAY.

SOUTHWEST WINDS AT ALL SITES WILL BE IN THE 25 TO 30 KNOT RANGE WITH
HIGHER GUSTS FOR MUCH OF THE AFTERNOON. THE WINDS MAY CAUSE LOCALIZED
AREAS OF BLOWING DUST...BUT BELIEVE THAT THE VISIBILITY WILL NOT DROP
BELOW VFR CONDITIONS.

WINDS DECREASE THIS EVENING AND THEY WILL MOVE AROUND TO THE WEST AND
NORTHWEST LATE IN THIS FORECAST AS A COLD FRONT MOVES THROUGH.

PREV DISCUSSION... /ISSUED 442 AM CDT WED APR 8 2015/

DISCUSSION...
TODAY WILL BE ANOTHER HOT...DRY...AND WINDY DAY ACROSS THE
PANHANDLES. THE DRYLINE WILL MIX INTO WESTERN OKLAHOMA BY THIS
AFTERNOON AS A LEE SIDE LOW MOVES ACROSS SOUTHEASTERN COLORADO. THE
SURFACE PRESSURE GRADIENT WILL TIGHTEN IN RESPONSE TO THIS LOW AND
CAUSE WIND SPEEDS TO INCREASE INTO THE 20 TO 35 MPH RANGE WITH GUSTS
UP TO 50 MPH ESPECIALLY ACROSS THE WESTERN TEXAS PANHANDLE. WHILE ON
THE TOPIC OF WINDS...THE WESTERN TEXAS PANHANDLE WILL LIKELY HIT
WIND ADVISORY CRITERIA BUT SHOULD STAY BELOW THE TEMPORAL
REQUIREMENT. BLOWING DUST WILL ALSO BE A POSSIBILITY NEAR OPEN FIELDS
GIVE THE WINDY CONDITIONS.

WITH THE DRYLINE EAST OF THE PANHANDLES...RELATIVE HUMIDITIES WILL
DROP INTO THE SINGLE DIGITS AND LOW TEENS. CRITICAL FIRE WEATHER
CONDITIONS CONTINUE TO BE EXPECTED AREA WIDE. WINDS WILL DROP OFF
SIGNIFICANTLY AFTER 8 PM AS THE PRESSURE GRADIENT RELAXES AND THIS
WILL BRING AN END TO FIRE WEATHER CONCERNS. SOME FORECAST MODELS HINT
AT THE POSSIBILITY OF ISOLATED CONVECTION DEVELOPING ALONG THE
DRYLINE AS IT MIXES BACK WEST THIS EVENING. THERE ARE A FEW FACTORS
THAT WILL LIMIT THESE CHANCES SUCH AS THE DRYLINE MIXING FURTHER EAST
DURING THE DAY THUS DELAYING ITS RETURN TO THE PANHANDLES...AND A
DECENT CAP ACROSS THE PANHANDLES. FOR NOW WILL LEAVE MENTION OF
PRECIP OUT OF THE FORECAST.

LATE TONIGHT A COLD FRONT WILL SWEEP ACROSS THE PANHANDLES AND SHIFT
WINDS OUT OF THE NORTHWEST. THE COOLER POST-FRONTAL AIRMASS WILL
BRING TEMPERATURES BACK TOWARDS NORMAL ACROSS THE NORTHERN HALF OF
THE PANHANDLES WHILE THE SOUTHERN HALF IS STILL ABLE TO RISE ABOVE
NORMAL. DESPITE THE COOLER TEMPERATURES...RELATIVE HUMIDITIES WILL
STILL DROP INTO THE 10 TO 20 PERCENT RANGE TO ALLOW BRIEF ELEVATED
FIRE WEATHER CONDITIONS ACROSS THE BETTER PART OF THE COMBINED
PANHANDLES THURSDAY AFTERNOON. HIGH TEMPERATURES ON FRIDAY WILL BE
NEAR NORMAL AREA WIDE AS WINDS VEER AROUND BACK TOWARDS THE SOUTH.

A SERIES OF DISTURBANCES OVER THE WEEKEND AND THE RETURN OF GULF
MOISTURE WILL BRING THE POTENTIAL FOR CONVECTION. MODELS HAVE NOT
COME INTO AGREEMENT CONCERNING TIMING OR AREA IMPACTED AS OF
YET...BUT CONSISTENTLY SHOW THE POTENTIAL FOR PRECIPITATION OVER THE
PAST SEVERAL MODEL RUNS. HAVE RETAINED PRECIP CHANCES ACROSS THE
EASTERN TWO THIRDS OF THE PANHANDLES. MODERATE INSTABILITY AND DEEP
SHEAR AROUND 40KT TO 50KT SHOWS THE POSSIBILITY OF STORMS TO BECOME
STRONG TO SEVERE. HAIL UP TO ONE INCH AND DAMAGING WIND GUSTS WILL BE
THE MAIN THREATS.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP DURING THE
LATE MORNING HOURS TODAY AND PERSIST INTO THE EVENING HOURS ACROSS
THE ENTIRE PANHANDLES. A TIGHTENING SURFACE PRESSURE GRADIENT WILL
CAUSE SOUTHWEST WINDS TO RAMP UP TO THE 20 TO 35 MPH RANGE WITH GUSTS
APPROACHING 50 MPH. AS WINDS RAMP UP...THE DRYLINE WILL MIX EAST AND
CAUSE RELATIVE HUMIDITIES TO DROP INTO THE SINGLE DIGITS TO LOWER
TEENS. DORMANT FUELS REMAIN HIGHLY SUSCEPTIBLE TO FIRE SPREAD WITH
LOCAL ERC VALUES APPROACHING THE 90TH PERCENTILE. A RED FLAG WARNING
REMAINS IN EFFECT FOR THE ENTIRE AREA FROM 10 AM THIS MORNING THROUGH
8 PM THIS EVENING.

AROUND MIDNIGHT TONIGHT A COLD FRONT WILL ENTER THE NORTHWESTERN
PANHANDLES AND SHIFT WINDS OUT OF THE NORTHWEST. THE COOLER POST-
FRONTAL AIRMASS WILL HOLD HIGH TEMPERATURES NEAR NORMAL TO SLIGHTLY
ABOVE AVERAGE VALUES...BUT AFTERNOON RELATIVE HUMIDITIES WILL STILL BE
ABLE TO DROP INTO THE 10 TO 20 PERCENT RANGE. BRIEFLY ELEVATED FIRE
WEATHER CONDITIONS COULD BE POSSIBLE ACROSS THE BETTER PART OF THE
COMBINED PANHANDLES THURSDAY AFTERNOON WITH NORTHWEST WINDS OF 15 TO
20 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/09
Hazardous weather outlook, Apr 8, 3:04 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT WED APR 8 2015

OKZ001>003-TXZ001>020-091200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
404 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR SOUTHEAST TEXAS
PANHANDLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. AN
ISOLATED TORNADO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS ALL BUT THE FAR
SOUTHEAST TEXAS PANHANDLE THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON
ACROSS MOST OF THE AREA.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO THIRDS OF THE
PANHANDLES SATURDAY. IF STORMS FORM...THEY WILL HAVE THE POTENTIAL TO
BECOME STRONG OR SEVERE.

ANOTHER ROUND OF THUNDERSTORMS MAY EFFECT THE ENTIRE PANHANDLES
SUNDAY NIGHT INTO MONDAY. IT REMAINS TOO EARLY TO DETERMINE IF STRONG
OR SEVERE STORMS WILL BE POSSIBLE WITH THIS ROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY THROUGH SUNDAY.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE PANHANDLES TODAY.

In the hours before

Special weather statement, Apr 8, 2:37 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT WED APR 8 2015

TXZ010-015-082115-
HEMPHILL TX-WHEELER TX-
337 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BRISCOE...OR 23 MILES NORTH
OF SHAMROCK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BRISCOE...            ALLISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3582 10000 3545 10000 3546 10038 3564 10044
TIME...MOT...LOC 2037Z 245DEG 30KT 3555 10021

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
April 8, 3:05 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The Oklahoma Mesonet located 2 miles east of Goodwell recorded a wind gust of 59 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572725.